I am a 42-year-old woman who was diagnosed with multiple myeloma in September 1999. I had four VAD treatments, total body radiation and additional chemotherapy and then had an allogeneic bone marrow transplant from my HLA-matched brother in January 2000.
I started Aredia treatments the day after my diagnosis and received treatments every four weeks until June 2001. I had many ups and a few downs in my first year but was feeling well when I went in for my one-year post-transplant checkup. The only thing that was worrisome was that my creatinine level was not stable ? it changed every month and went as high as 1.7. My transplant doctor was not too concerned but encouraged me to continue drinking water in great quantities to try to bring down the level.
At my one-year checkup, my bone marrow biopsy showed no myeloma cells, which was great news. Only one test from that check-up was discouraging ? the 24-hour urine collection. The protein level was measured at 5.63 ? so high that my doctor thought something might have happened in the lab while processing the test. So I collected for another 24 hours and brought in the test. The results came back just as bad.
The kidney biopsy pathology report came back showing the diagnosis of ?Focal and Global Glomerular Sclerosis?. According to the report: ?Such changes have been described following bone marrow transplantation, though it is not certain whether so-called bone marrow transplant nephro-pathy is caused by radiation or chemotherapy.?
The nephrologist did not know how to treat a myeloma patient with this disease. She contacted my transplant doctor who referred her to the Medical College of Wisconsin. I was encouraged to see Dr. Eric Cohen, a nephrologist known for helping patients with kidney problems as a result of chemo and radiation.
When I saw Dr. Cohen in July, I had with me a list of questions and copies of all my tests since the transplant. Dr. Cohen said that he had a lot of reading to do to go through the paper work that I had brought, but that he had a very simple answer. That answer was ?Stop Aredia?!
My doctors had told me I needed to take Aredia to strengthen my bones. To find out it had caused irreparable damage to my kidneys left me speechless. Apparently this is a new discovery. Dr. Cohen is now treating several patients that this has happened to and knows of others.
I am concerned that other patients not go through what I will be living with for the rest of my life. When I received my latest Myeloma Today, I read the article by Dr. Brian Durie and that sparked a thought. I?m hoping that by getting my story to you I can prevent other people from getting this kidney disease from Aredia.
Patricia A. Smith
Response by Eric P. Cohen, M.D.
Professor of Medicine, Division of Nephrology
Froedtert Hospital, Medical College of Wisconsin
A flurry of recent cases and reports have appeared in which the use of pamidronate (Aredia®) has been linked with kidney damage, high levels of urinary protein, and loss of kidney function. There are 13 published cases, and several more that are unpublished. Some have occurred in patients with multiple myeloma who have undergone marrow transplant. Others have occurred during use of pamidronate as protocol treatment for multiple myeloma, in non-transplanted patients. The levels of urinary protein in these cases have been high, sometimes as much as 10 grams per day. Kidney biopsies have shown a form of focal glomerulosclerosis, in some cases of the so-called collapsing variant. At least four of these patients have lost all of their kidney function and progressed to the point of needing kidney dialysis. This information raises substantial questions regarding the use of pamidronate, and its potential toxicity to the kidneys.
In patients with multiple myeloma, there can be more than one possible cause of kidney damage (See Table I). Myeloma light chains cause kidney cell damage, and can cause light chain disease and kidney failure. Accumulation of the myeloma paraproteins can lead to amyloidosis, which can cause kidney failure. Hypercalcemia will cause kidney damage. In addition, both testing and treatment may involve nephrotoxic agents such as radiocontrast for x-rays or cis-platinum in chemotherapy protocols. Bone marrow transplant (BMT) poses additional risks, because of its time-concentrated use of chemotherapy and its use of radiation therapy. The initial several weeks after BMT are a time of low white cell counts, risk of infection, and treatments that may be nephro-toxic. Months or even years after total body irradiation, there is a well-documented risk of kidney damage, so-called radiation nephro-pathy. These various risks are a veritable minefield standing between diagnosis and remission.
When kidney disease occurs after BMT, its clinical features and its timing are important in making an accurate diagnosis. For example, high amounts of urinary protein, greater than three grams per day, are in the so-called nephrotic-range, and suggest that that there is substantial disease of the glomeruli, the filters of the kidneys. As an example,of the importance of timing, radiation injury is unlikely to be the culprit in the first several weeks after a BMT, but can be present six or more months afterwards. A kidney biopsy should enable an even better diagnosis. The microscopic appearance of light chain disease is quite different from that of radiation nephropathy, for instance. In the cases of kidney disease associated with pamidronate, the kidney biopsies have shown so-called focal glomerulosclerosis ("FGS"), of the collapsing variant. There is a single case report of interstitial nephritis associated with pamidronate, but this must be considered anecdotal. The appearance of FGS is non-specific, and can be found in kidney disease associated with many causes, including severe obesity and drug abuse, but often no specific cause is found. The collapsing variant of FGS has been found in cases of kidney disease associated with AIDS, but also is often without apparent specific cause. In both FGS and its collapsing variant there are high amounts of urinary protein, but the rate of loss of kidney function is generally much faster in the collapsing variant, in which there can be complete kidney failure within a year after diagnosis.
In the case of drugs that are associated with a complication, it is difficult to be certain that the drug is the definite cause of the complication. In the case of collapsing FGS, viral infections could be involved, and the association with pamidronate might then be fortuitous. Stopping the drug, in this case stopping pamidronate, may result in improvement, that is, reduction of urine protein or even improvement in the kidney function. Such an evolution helps to confirm the relationship of pamidronate to collapsing FGS, and such an evolution has been seen. There appears to be a dose-response relationship, as well. That is, when pamidronate is given more frequently than once a week, the complication of proteinuria is much more common. Higher doses, for instance 180 or 360 mg monthly, appear to be more likely to cause kidney damage than the more standard dose of 90 mg monthly. In addition, the newer bisphosphonate, zolendronate (Zometa®), has been associated with proteinuria and kidney damage in 10 to 15% of subjects that receive it. These facts do tend to confirm the association of pamidronate with collapsing FGS.
Treatment for this problem should include stopping pamidronate. In addition, measures directed at treatment of hypertension and proteinuria should be used, including dietary salt restriction, use of diuretics, and use of angiotensin converting enzyme inhibitors or angiotensin II blockers. Use of prednisone does not appear to be helpful. Substitution of zolendronate would probably cause the same type of kidney damage, and should not be used.
Table I: Kidney damage in multiple myeloma
from myeloma proteins
? light chain neuropathy
? myeloma kidney
related to treatment
? after bone marrow transplant
The following comments in response to Prof. Cohen?s article were made available by IMF Scientific Advisor Prof. Brian G.M. Durie:
As a nephrologist, Prof. Cohen focuses on the exact kidney pathology and possible causes of ?collapsing focal glomerulosclerosis? (FCS) associated with pamidronate. As a hematologist/oncologist, I would like to expand upon several points.
- Serious kidney damage with pamidronate is fortunately very rare. Perhaps 20 reported patients with serious problems out of many thousand patient-years of treatment, is indeed a low rate of occurrence.
- Besides the potential risk factors for serious kidney damage identified by Prof. Cohen (See Table I), one needs to emphasize three important aspects.
1. Most patients have had either:
- Exposure to other nephrotoxic drugs/agents
- More than the recommended 90mg/month dosage (e.g., higher dose and/or more frequent administration)
- Shorter than recommended infusion time (less than 2-4 hours).
2. With long-term use (such as > 3-5 years), especially with the above risk factors, there can be some effect on kidney function.
3. Therefore, close monitoring and follow-up are recommended to avoid problems. Periodic urine protein measurement is strongly recommended for all patients in addition to the routine chemistry panel analysis with serum creatinine measurement before each treatment. With these procedures in place, I have detected small increases in serum creatinine and/or increases in urine protein in occasional patients (albumin, not Bence Jones or myeloma light chains), which have reversed to baseline upon stopping pamidronate or with adjustment in pamidronate dosage and/or scheduling.
Hopefully, with close monitoring, any risk of serious kidney damage with pamidronate can become a thing of the past. Awareness is the most important tool for prevention. If patients or caregivers have any questions about this, please get in touch with the IMF.